Endocrine Disturbance And IUCD Can Cause Menorrhagia

ID-100152318Menorrhagia is a presenting symptom in many endocrine diseases. In patients with hyperthyroidism, menorrhagia is a frequent symptom, especially in early stage of the disease. In advance stage of hyperthyroidism patients usually have amenorrhea (absence of menstruation). In hypothyroidism menorrhagia is generally seen in the advanced stage of the disease. Menorrhagia is a common symptom in myxedema (disease of hormonal disturbance), especially in women above 40 years of age. In acromegaly (due to excess production of growth hormone in adults) menorrhagia can be a symptom in early stage and in the late stage usually there is amenorrhea.

Iatrogenic causes of menorrhagia:

Menorrhagia may also develop due to use of estrogen for prolonged period for non gynecological condition (especially use of synthetic estrogen prescribed by dermatologists, for relief of symptoms which is not a gynecological problem). The use may be for long duration and at a dose that may be of high. Estrogen is also frequently prescribed by many doctors for menopausal symptoms, and this prescription (of estrogen) may itself cause menorrhagia. Both of the above instances can be regarded as iatrogenic (caused by doctor’s prescription or hospital acquired).

IUCD as a cause of menorrhagia:

IUCD (intrauterine contraceptive device, used as a method of contraception by women), can also cause menorrhagia as seen in recent times. In fairly large percentage of women using IUCD develop menorrhagia in first few periods after insertion of IUCD and in some women the device has to be withdrawn due to continuation of menorrhagia for long duration.

In approximately 15% of cases of tubectomy (sterilization operation in women in which part of Fallopian tubes are removed and both ends are ligated to prevent re-canalization) also menorrhagia is seen although the cause is not clear.

 

Image courtesy of Phaitoon / FreeDigitalPhotos.net

Related Posts Plugin for WordPress, Blogger...